Clinical studies have found that the widely used antiretroviral (ARV) medicine Efavirenz carries the risk of liver damage to HIV positive patients.
Researchers warned doctors to be aware of the uncommon, but dangerous side effects of that drug.
Hepatologist and researcher, Dr Mark Sonderup has urged patients on ARV treatment to continue with the medication, but to be alert of any strange symptoms to report to doctors.
We need to be unequivocal about the fact that ARVs save lives. By no means are we saying that people must stop treatment.— Dr Mark Sonderup, Hepatologist and researcher
Dr Sonderup explains that the alarming patterns of toxicity for those using Efavirenz have driven researchers to warn doctors and clinicians about their findings.
Efavirenz is a core part of HIV treatment in South Africa's public health sector, and is found in the fixed-dose combination pills used by most patients on first line therapy.
Dr Sonderup says that the study is ongoing and that researchers have involved other health authorities such as the Medicines Control Council (MCC).
Listen to the full conversation from The Midday Report with Stephen Grootes:
This article first appeared on 702 : ARV drug could cause liver disease, warn researchers